Today's question is on drug cocktails to avoid.
Do antidepressants interact with opiates or other street drugs, which I would guess they do, but I need to know what to look out for here specifically. What are the particular bad mixes? I don't necessarily trust pill pushing shrinks to know the story here. - Bruce
Larissa Mooney: Antidepressants may interact with street drugs, but the risks are often difficult to quantify or predict. For example, antidepressants may increase the potential for seizure, and stimulant drugs such as cocaine and methamphetamine carry a similar risk. Therefore when stimulants and antidepressants are taken together, seizure risk may be further increased, particularly in the presence of more “stimulating” antidepressants such as bupropion or tricyclics. Other factors may also contribute to seizure risk, including medical conditions, electrolyte imbalances, and brain injuries. Therefore it is very important to discuss all drug use, medication use, and health conditions with your doctor so that risks and benefits may be weighed when making treatment decisions.
Elevations in blood pressure may occur when amphetamines are combined with antidepressants that enhance noradrenergic activity, such as tricyclics, venlafaxine, or MAOIs (monoamine oxidase inhibitors). Certain antidepressants, such as fluoxetine and paroxetine, may also increase the concentration of amphetamines in the blood by inhibiting liver enzymes; this effect may also increase the potential for toxicity.
It is difficult to determine the frequency of adverse interactions, and though amphetamines are not prescribed in combination with MAOIs due to the potential for severe events, many stimulant users take other antidepressants without consequences.
Another medical condition associated with serotonergic antidepressants is serotonin syndrome, which is marked by symptoms including muscle twitching, rigidity, sweating, fever, rapid heart rate, agitation, and confusion. The risk of serotonin syndrome is increased when antidepressants are used in combination with other drugs that increase serotonin or activate serotonin receptors.
MDMA/ecstasy is one example of a drug that may be involved in this interaction; certain opioid medications such as tramadol and meperidine also have serotonergic properties and may increase the risk of serotonin syndrome when combined with SSRIs (selective serotonin reuptake inhibitors) and other antidepressants.
In general, medications with sedating properties enhance the risk of oversedation and of suppression of breathing when combined with other sedating drugs, such as heroin and other opioids. And while sleeping medications, alcohol, and tranquilizers are well known to enhance the potential for overdose when combined with opioids, this risk may be exacerbated in the presence other medications with sedating properties, such as mirtazipine and tricyclic antidepressants.
Medications and street drugs may also have additive effects, and risks are amplified when more than one substance and medication are combined.
Larissa Mooney, MD, is the Director of the Addiction Medicine Clinic at University of California, Los Angeles, and is a board certified addiction psychiatrist with expertise in the treatment of substance use disorders and psychiatric co-occurring disorders. She is also Assistant Clinical Professor of Psychiatry at UCLA.www.LarissaMooneyMD.com Full Bio.